Alert archive / Nevada / Wind Advisories in 2022

Wind Advisory 23, NWS Reno, NV

December 29, 20225 counties in Nevada

NWS Reno, NV issued this wind advisory at Dec 29, 2022, 3:43 AM PST for 5 counties in Nevada. It took effect at Dec 30, 2022, 10:00 AM PST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2022, 3:43 AM PST (11:43 UTC)
In effect from
Dec 30, 2022, 10:00 AM PST
Expired
Dec 31, 2022, 11:19 AM PST
In force
25 hr
Issued by
NWS Reno, NV

Counties Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 11.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2022-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2022-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WWUS75 KREV 291143
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
343 AM PST Thu Dec 29 2022

NVZ003-301200-
/O.NEW.KREV.WI.Y.0023.221230T2000Z-230101T0000Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
343 AM PST Thu Dec 29 2022

...WIND ADVISORY IN EFFECT FROM NOON FRIDAY TO 4 PM PST
SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph
  expected. Foothill locations and wind prone areas along Highway
  395 could see gusts up to 65 mph.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From noon Friday to 4 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ001-301200-
/O.NEW.KREV.WI.Y.0023.221230T2000Z-230101T0000Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
343 AM PST Thu Dec 29 2022

...WIND ADVISORY IN EFFECT FROM NOON FRIDAY TO 4 PM PST
SATURDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 55 mph 
  expected.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From noon Friday to 4 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
4 follow-up statements
494 
WWUS75 KREV 292214
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
214 PM PST Thu Dec 29 2022

NVZ003-310000-
/O.EXT.KREV.WI.Y.0023.221230T1800Z-230101T0000Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
214 PM PST Thu Dec 29 2022

...WIND ADVISORY NOW IN EFFECT FROM 10 AM FRIDAY TO 4 PM PST
SATURDAY...

* CHANGES...Moved up start time to 10 AM Friday.

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph
  expected. Periods of localized stronger gusts as high as 70 mph
  are possible.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 10 AM Friday to 4 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ001-310000-
/O.EXT.KREV.WI.Y.0023.221230T1800Z-230101T0000Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
214 PM PST Thu Dec 29 2022

...WIND ADVISORY NOW IN EFFECT FROM 10 AM FRIDAY TO 4 PM PST
SATURDAY...

* CHANGES...Moved up start time to 10 AM Friday.

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph
  expected. Periods of localized stronger gusts as high as 70 mph
  are possible, especially along US 95 near Walker Lake.
 
* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From 10 AM Friday to 4 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
338 
WWUS75 KREV 302101
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
101 PM PST Fri Dec 30 2022

NVZ003-010000-
/O.CON.KREV.WI.Y.0023.000000T0000Z-230101T0000Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
101 PM PST Fri Dec 30 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected. Periods of localized stronger gusts as high as 70 
  mph are possible.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 10 AM Friday to 4 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ001-010000-
/O.CON.KREV.WI.Y.0023.000000T0000Z-230101T0000Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
101 PM PST Fri Dec 30 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SATURDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected. Periods of localized stronger gusts as high as 70 
  mph are possible, especially along US 95 near Walker Lake.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From 10 AM Friday to 4 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
077 
WWUS75 KREV 311033
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
233 AM PST Sat Dec 31 2022

NVZ003-311145-
/O.CAN.KREV.WI.Y.0023.000000T0000Z-230101T0000Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
233 AM PST Sat Dec 31 2022

...WIND ADVISORY IS CANCELLED...

While periodic gusty winds remain possible through today, the
strongest winds are being damped by the rainfall.

$$

NVZ001-010000-
/O.CON.KREV.WI.Y.0023.000000T0000Z-230101T0000Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
233 AM PST Sat Dec 31 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected. Periods of localized stronger gusts as high as 70 
  mph are possible, especially along US 95 near Walker Lake.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From 10 AM Friday to 4 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
263 
WWUS75 KREV 311919
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1119 AM PST Sat Dec 31 2022

NVZ001-312030-
/O.CAN.KREV.WI.Y.0023.000000T0000Z-230101T0000Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
1119 AM PST Sat Dec 31 2022

...WIND ADVISORY IS CANCELLED...

Strong winds have tapered as precipitation increases. A winter
storm warning is now in effect starting at 1 PM PST. See the
winter storm warning for additional details.

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 29, 3:07 AM PST, 36 minutes earlier.

Area forecast discussion, Dec 29, 3:07 AM PST, 36 minutes before
Area Forecast Discussion
National Weather Service Reno NV
307 AM PST Thu Dec 29 2022

.SYNOPSIS...

Light snow showers will taper off this morning before another
system moves through tonight into Friday morning. This will be
a warmer system ahead of the main atmospheric river storm that is
expected to arrive late Friday and persist into New Year's Day
morning. This storm will be capable of heavy rain and potential
flooding impacts including major rises on main stem rivers. High
elevation Sierra snowfall impacts are expected with feet of snow
in the higher terrain. Additional storms are likely next week.

&&

.SHORT TERM...

A light band of snow showers is currently working its way across the
Sierra and western Nevada this morning as our first in a series of
progressively stronger and warmer storms moves through this week.
The current system is the coldest of the lot with snow levels
currently at all valley floors which will be followed by a
potential secondary band around 6am. Light accumulations of
around a half inch are possible on W.NV valley floors this
morning which may result in some travel slow downs. Across the
Sierra, upwards of 5" are possible along the crest with a few
inches down in the lower basin.

After this system departs this morning, a second wave will be hot
on its heels tonight into Friday morning. During this timeframe,
snow levels will be steadily rising between 7000-8000' by Friday
morning with snow impacts largely confined to Sierra passes with
6-12" possible. Winter Storm Watches remain in effect across the
Sierra above 7000 feet starting Thursday night through Saturday
night when additional moisture pumps into the region.

Ahead of the precipitation, winds will begin to pick up with
gusty ridgetops winds over 100 mph expected, followed by lower
valleys increasing Friday afternoon and persisting through
Saturday ahead of the spillover rainfall across western Nevada.
Wind Advisories have been posted across portions of western Nevada
during this timeframe with gusts of 45-50 mph possible.

In terms of the arrival of the atmospheric river storm, the first in
a series of moisture pushes will move through Friday afternoon
and evening followed by a secondary and wetter wave Saturday
morning into Saturday evening. The first wave Friday will begin
to push snow levels to around 8000-8500'. QPF during the initial
wave will range from about 2-3" of liquid across the Sierra with
upwards of 1 inch of rainfall across across western NV valleys
along US-395.

The main moisture push will arrive Saturday morning and persist
through Saturday evening before the storm tracks south and
precipitation begins tapering down into early Sunday morning.
During this timeframe, snow levels look to drop from about 8500'
to about 7000' by sunset before dipping to near 5500' by the
stroke of midnight for the start of 2023. An additional 2-3"
inches of QPF is expected across the Sierra with 1-1.25" of
additional rainfall for far western Nevada valleys.

All told, this impressive influx of precipitation on top of our
recent heavy rains may make some areas primed for more flooding
impacts particularly in urban and poor drainage areas. These
areas could see additional flooding which may be worse than our
previous storm with significant rises on small creeks and
streams. Major rises are also anticipated on main stem rivers with
minor to moderate flooding potential possible. Flood Watches
remain in effect. See the hydrology section for additional
details. Fuentes

.LONG TERM...Sunday through Next Week...

After a soggy end to 2022, the new year will begin with a short
break in the stormy pattern. Some leftover showers Sunday morning
give way to clearing skies in the afternoon, with temperatures a few
degrees below average (30s for eastern CA to near 40 for western NV
valleys).

This break will be short lived as a fast moving storm is projected
to sweep across CA-NV Monday afternoon-night. This system is looking
rather modest, and is likely to be a snow-producer for all
elevations--resulting in minimal hydrologic concerns. Current early
projections of liquid precip range from around 0.10" for the main
urban areas of far western NV into the Basin and Range (lesser
amounts south of US-50), with up to 0.25" for foothill locations
west of US-395. From western Lassen County southward across the
Tahoe basin to western Mono County, the most likely scenario
produces liquid amounts from 0.20-0.50", with 0.75-1" near the
Sierra crest. In terms of snow, most lower elevations would receive
less than 2", with 2-6" from western Lassen County southward across
the Tahoe basin and Alpine/western Mono counties, and possibly up to
10" near the crest.

Another brief break is apparent for at least a portion of Tuesday,
then medium range guidance is in relatively good agreement with a
stronger storm system affecting the region from Tuesday evening
through Thursday with deeper atmospheric river moisture in play yet
again. There are variable scenarios as to how this system will pan
out--one main surge of moisture or two more distinct rounds of
enhanced precip. At this time, there appears to be more cold air
remaining in place, holding snow levels down for much of the event,
only climbing to 5000-6000 feet in the Sierra for the warmer
segment. However, some simulations leave open the possibility for
snow levels to rise above these elevations for a portion of the
Wednesday-Thursday time frame. Winds would also be on the increase
especially for Sierra ridges.

The door also remains open for another moderate-strong storm for the
weekend of January 7-8. While the hydrologic impacts are still to be
determined, widespread high-impact winter travel issues are looking
very likely for the Sierra from midweek through next weekend with
additional feet of new snowfall, and potential snow impacts also
down to lower elevations at times. This certainly won't be a repeat
of the record dry January 2022! MJD

&&

.AVIATION...

Light snowfall will continue this morning with light
accumulations possible, generally less than an inch for western
Nevada terminals and upwards of 1-2" for Sierra terminals.

The remainder of the week will remain extremely active with
additional bouts of wind, heavy rain, and high elevation snow
expected through Sunday morning. The next system will arrive
tonight into into Friday morning with snow levels rising to near
8000'. Expect increasing turbulence along and east of the Sierra
tonight into Friday morning with gusts near 90 kts. Terminals will
see wind gusts of 40-45 knots from Friday afternoon into Saturday
afternoon with periods of LLWS expected. Heavy rainfall is
expected for both Tahoe terminals and western Nevada terminals
during much of the weekend. KMMH could change over to snowfall by
mid-morning Saturday followed by Tahoe terminals Saturday evening.
Fuentes

&&

.HYDROLOGY...

After our recent heavy rains, many watersheds have been primed and
are will be more prone to flooding with the prolonged and heavy rain
expected Friday and Saturday. While urban and poor drainage area
flooding is likely, and probably worse than what was experienced on
Tuesday, small creeks and streams  that saw significant rises on
Tuesday are likely to rise higher and maintain high flows longer
with a greater potential for impacts then on Tuesday. We are also
expecting major rises on main stem rivers with minor to moderate
flooding possible especially on the East Fork of the Carson near
Gardnerville, the Carson near Carson City, the Susan River near
Susanville, and the Pit River in Big Valley. Confidence is low in
how quickly rain/snow lines fall on New Year's Eve leading to a
large boom/bust potential of flood impacts vs. snow impacts. -TB

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch from Friday morning through late Saturday night
     NVZ002-003-005.

     Winter Storm Watch from Thursday evening through late Saturday
     night above 7000 feet for NVZ002.

CA...Flood Watch from Friday morning through late Saturday night
     CAZ070>073.

     Winter Storm Watch from late Friday night through late Saturday
     night above 6000 feet for CAZ071.

     Winter Storm Watch from Thursday evening through late Saturday
     night above 7000 feet for CAZ072.

     Winter Storm Watch from Thursday evening through late Saturday
     night above 7000 feet for CAZ073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 2:17 PM PSTWinter Storm WarningREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more68 hr

Nearby

Wind Advisories in Nevada, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.